for related Products
Symptoms of Anaphylaxis
- generalised flushing of the skin
- nettle rash (hives) anywhere on the body
- sense of impending doom
- swelling of throat and mouth
- difficulty in swallowing or speaking
- alterations in heart rate
- severe asthma
- abdominal pain, nausea and vomiting
- sudden feeling of weakness (drop in blood
- collapse and unconsciousness
Nobody would necessarily experience all of
Some people find that the allergy symptoms they
experience are always mild. For example, there may be a tingling
or itching in the mouth, or a localised rash - nothing more.
This is not serious in itself, and may be treated with oral
antihistamines. However, in some cases symptoms may become worse
over time. It is wise in all cases to make an appointment with
the doctor and seek a referral to a specialist allergy clinic.
If there is marked difficulty in breathing or
swallowing, and/or a sudden weakness or floppiness, regard these
as serious symptoms requiring immediate treatment.
If you have suffered a bad allergic reaction in the past -
whatever the cause - then any future reaction may also be
severe. See your GP and request a referral to an NHS allergy
clinic. If you have asthma as well as allergies a referral is
particularly important. Where foods such as nuts, seeds,
shellfish and fish are concerned, even mild symptoms should not
be ignored because future reactions may be severe. This also
applies to drugs, insect stings or latex. Ask your GP to refer
you. Any GP seeking to locate a reputable NHS allergy clinic can
refer to the handbook issued by the British Society for Allergy
and Clinical Immunology (020 8398 9240).
If you suspect you are having, or
might have an anaphylactic attack, SEEK
MEDICAL ASSISTANCE IMMEDIATELY. If you suffer an attack,
and have no medication such as Epinephrine to hand, dial 999
especially nuts, some kinds of
fruit, fish and less commonly spices
anaesthetic drugs, some intravenous infusion liquids, and
things injected during x-rays. Aspirin and other painkillers
(called NSAIDs) can produce very similar reactions.
mainly in rubber latex gloves, catheters, other medical
products, but also in many things encountered in daily life.
Sufferers are nearly always health care workers, mainly
nurses, or have other occupational contact with latex. They
may get anaphylaxis from bananas, avocados, kiwi fruit, figs,
or other fruits and vegetables including even potatoes and
- Bee or wasp (yellow
jacket) stings when
these cause faintness, difficulty in breathing, or rash or
swelling of a part of the body which has not been stung.
If you just get a very large swelling of the part of your body
which was stung, you are probably not going to have
anaphylaxis if stung again.
A substantial proportion of
sufferers have no cause found despite all efforts, even in the
most expert clinics. Doctors call such unexplained attacks
'idiopathic anaphylaxis' The word 'idiopathic' in practice
means we don't know the cause. Worrying as it is, death from
this is very rare indeed. However, there must be a cause or
causes. Some cases are bound to be simple failure to find a
cause and I always regard this diagnosis as provisional, but
if a recognised allergy specialist has given you this label it
is unlikely that another specialist will do any better. The
explanation is NOT psychological in the vast majority. So in
most cases this is a disease for which medical science has not
yet discovered the cause. Some top experts who have studied
hundreds of patients with idiopathic anaphylaxis believe that
it is a disorder of mast cells, causing them to release
histamine and chemicals with similar actions too easily. There
is an excellent book on this condition, quite short, and
intended for doctors and patients. Title: 'Idiopathic
Anaphylaxis', edited by Roy Patterson, Published by OceanSide
Publications Inc, Providence, Rhode Island, 1997, ISBN
may precipitate such reactions in some ('exercise-induced
anaphylaxis'), and so may exercise after food,
sometimes apparently irrespective of what the food is, but in
other people after specific foods. This is called 'exercise-induced
- Medicines called beta
blockers used for
heart disease or high blood pressure can change mild reactions
from another cause into severe anaphylaxis because they block
the body's main defence against anaphylaxis.
- Wrong diagnosis of
proportion (about 10%) of people sent to specialists with a
diagnosis of anaphylaxis have a mistaken diagnosis and have
not had anaphylaxis. If this might be true in your case, it is
well worth finding this out as you may be spared unnecessary
fear and wrong treatment.
- Minimise the risk by taking great care and
being vigilant. If you are food allergic, read labels like
Sherlock Holmes: look for the "hidden" allergen. You can
easily recognise a packet of peanuts but may miss the word
"groundnuts" in tiny print on the side of a tin of curry
sauce, or the Latin term arachis used to signify the presence
of peanut in pharmaceutical products.
- If you are food-allergic, be assertive about
asking for detailed information from manufacturers and
- Be particularly careful in restaurants, where
proprietors are under no obligation to list ingredients.
Question staff very directly. It may be necessary to speak
with a senior manager. Some restaurants have ingredient lists
available for you to check. You may wish to telephone the
restaurant in advance to ensure your allergy is taken
- Be alert to all symptoms and take them
seriously. Reach for the adrenaline (epinephrine) if you think
you are beginning to show signs of a severe reaction. Do not
wait until you are sure. Even if adrenaline is administered,
you will still need to get to hospital as soon as possible.
Someone must call an ambulance.
- Make sure others in your family know how to
administer the adrenaline kit - and when. Do not be frightened
of adrenaline. It is a well-understood drug. The dose you will
administer has very few side effects, which will pass quickly
in any case. However, if you have heart difficulties, discuss
these with your doctor.
- Develop a crisis plan for how to handle an
emergency. Get your allergist or GP to help. Have this written
out for family and friends - put it on the bulletin board at
home; carry one in your pocket. If a child is the person at
risk, make sure his teachers and friends' parents have a copy
- along with the adrenaline. Make sure everyone knows where
the adrenaline is when you go out, or when you are at home.
- Wear a Medic Alert talisman (details: 020
- Be open about your allergy problem with your
family, friends and colleagues. It's easy to avoid a Thai,
Chinese or Indian restaurant if everyone knows you are
allergic to peanuts.
The treatment for a serious allergic reaction is
adrenaline (also known as epinephrine). During
anaphylaxis, blood vessels leak, bronchial tissues swell and
blood pressure drops, causing choking and collapse. Adrenaline (epinephrine)
acts quickly to constrict blood vessels, relax smooth muscles in
the lungs to improve breathing, stimulate the heartbeat and help
to stop swelling around the face and lips (angioedema).
adrenaline injection kits are available on prescription for
those believed to be at risk. These are available in two
strengths - adult and junior. The injection must be given, as
directed, as soon as a serious reaction is suspected and an
ambulance must be called. If there is no improvement in 5-10
minutes, give a second injection.
Because this must be administered without delay,
patients known to be at risk often carry their own adrenaline
injection kits for use in an emergency.
The injection many doctors prescribe is the
EpiPen, an easy-to-use device with a concealed needle.
The EpiPen is available on prescription and distributed by ALK
-Abelló, 2 Tealgate, Hungerford, Berkshire RG17 0YT. Tel
01488 686016 or you can now buy online through their website
A relatively new adrenaline injection kit called
Anapen is also available on prescription. It is
manufactured and distributed by Celltech Pharmaceuticals Ltd,
208 Bath Road, Slough, Berkshire SL1 3WE. Tel 01753 447690.
Both companies provide trainer pens for practice
purposes. For information on how to administer the EpiPen
(click here) and Anapen,
It is important to emphasise that even after
adrenaline is administered, medical assistance should be sought
urgently because the effects may wear off after 5 to 10 minutes
and the injection may have to be repeated.
In fact, doctors often prescribe more than one
injection kit so that if medical assistance is delayed, patients
may administer a second dose.